Nebraska, 2016Winter Storm in Nebraska, December 16 to 17, 2016
December 16 to 17, 2016 · NWS CYS · 4 events in 4 counties and zones
An intense Pacific low pressure system tracked across the central Rockies and plains and produced a swatch of heavy snowfall and gusty winds up to 40 mph. Northern portions of the Nebraska Panhandle received snowfall amounts from 5 to 10 inches.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intense Pacific low pressure system tracked across the central Rockies and plains and produced a swatch of heavy snowfall and gusty winds up to 40 mph. Northern portions of the Nebraska Panhandle received snowfall amounts from 5 to 10 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 15, 10:56 PM MST, 1 hour 4 minutes earlier.
Area forecast discussion, Dec 15, 10:56 PM MST, 1 hour 4 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Cheyenne WY
1056 PM MST Thu Dec 15 2016
.UPDATE...
Issued at 948 PM MST Thu Dec 15 2016
A steady trend downward in wind speeds through the evening has
prompted an early end to the High Wind Warning. Observed gusts
over the past hour have only been as high as 50 mph in a few
spots, with the remaining locations generally in the 25 to 40 mph
range. Do not anticipate winds to reach High Wind thresholds again
over the next couple of hours, so ended the Warning. Winds may
increase though through the early morning hours mainly in the
Arlington area as the cold front drops south across the plains and
tightens the surface pressure gradient for a period of time.
Anticipate gusts of 45 to 55 mph through sunrise before easing
somewhat. Otherwise, the potent winter storm is on track to
impact our area the next day or two. Adjusted PoPs here and there
this evening to adjust for slow onset of snow in the north and
west, otherwise did not make any other changes to the ongoing
forecast as it is in good shape.
&&
.SHORT TERM...(Tonight - Friday Night)
Issued at 320 PM MST Thu Dec 15 2016
Strong winds continue across the wind corridors this afternoon. It
has been difficult for many locations to reach 58+ MPH wind gusts,
likely due to a weak surface inversion. Still surprised winds have
not been stronger with low-level CAG-CPR gradients above 60 meters
today. Bordeaux is still experiencing light easterly winds, but we
still expect them to see a few 50 to 60 MPH gusts once the surface
front retreats further eastward. In an earlier update, we issued a
High Wind Warning for Cheyenne as we have been consistently mixing
45-50 knots down to the surface. Kept this going through 8 PM even
though winds should decrease markedly after sunset. There is quite
a bit of mountain wave activity today and winds aloft remain above
60 knots through 03z. We will maintain the warning for the typical
wind prone areas until 06z tonight.
A significant winter storm is still on track for Friday. Recent WV
satellite imagery shows copious amounts of mid/high level moisture
over the CWA courtesy of the Pineapple Express, w/ significant jet
energy aloft. Strong upper-level divergence in the right-rear quad
of a 120+ knot H25 jet will promote precipitation development over
western areas by 06z, and our northern zones soon after. Temps may
still be warm enough for a rain/snow mix over the lower elevations
of Carbon County late tonight, but expect precip to change over to
all snow by 12-15z. Strong orographics will occur in the mountains
with very heavy snow likely, especially in the Sierra Madres where
amounts could approach 2 feet in a 24 hour period. The main precip
event for our southeastern zones (including the I-80 summit) could
hold off until late afternoon or evening w/ the main surge of cold
arctic air, but snow will become persistent and heavy for northern
areas with excellent dynamics and resulting strong upward vertical
motion. High confidence exists for widespread 5-10 inch amounts in
our northern zones, so we went ahead and upgraded the Winter Storm
Watch to a Warning for those areas. Arlington will transition to a
Winter Storm Warning at 06z as strong winds will be more likely to
cause significant blowing snow issues despite less snow. Consensus
for lower elevations of Carbon county was a Winter Weather Adzy w/
winds not as strong as ARL and snow amounts of 3-6 inches. Impacts
will likely require winter headlines for the I-80 summit, and some
adjacent areas including Cheyenne/Laramie on Friday evening.
Snow will end late Friday night, with temperatures falling rapidly
and dangerous wind chills likely. Overnight lows will fall to -10F
to -20F for much of the area, w/ life threatening wind chill temps
of -30F to -40F for some areas, especially across east central Wyo
and the northern Neb Panhandle.
.LONG TERM...(Saturday through Thursday)
Issued at 320 PM MST Thu Dec 15 2016
Saturday...Trough aloft moves from south central Wyoming around
dawn, to the central Plains states by evening with leftover morning
snow showers over the Snowy and Sierra Madre Ranges ending and dry
conditions in the afternoon as drier air infiltrates the region.
With 700 mb temperatures progged near -20 Celsius and fresh
snowpack, very cold temperatures expected and have compromised
between the NAM and GFS MOS maximums.
Sunday...Slow moderation in temperatures as northwest flow aloft
continues and the airmass moderates. Breezy to windy per progged
gradients.
Monday...Warming trend continues as the flow aloft backs to
northwest and thicknesses rise slowly, though the high temperatures
will be limited by snow cover.
Tuesday...As the flow aloft backs to zonal, west to east, surface
lee troughing will strengthen and the warming trend will continue
with most lower elevations seeing temperatures above freezing.
Wednesday...Next progressive shortwave progged to affect our region,
and with adequate low and mid level moisture, expect a chance of
snow over our western mountains and from Douglas to Chadron. Cooler
temperatures in the wake of the cold frontal passage.
Thursday...Some model differences as the ECMWF shows fast zonal
flow, while the GFS progs low amplitude shortwave ridging over the
Rockies. In either case, since low and mid level moisture will be
limited, no precipitation is expected. Slightly cooler temperatures
compared to Wednesday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1050 PM MST Thu Dec 15 2016
VFR with ceilings between 5000 and 15000 ft AGL overnight. The
exception will be at RWL with conditions deteriorating to IFR
in light snow after 11Z. These lowering cigs/vis and snow will
spread east to LAR and CYS after 22Z. Across western Nebraska,
MVFR to IFR cigs/vis in light snow develop by after 07Z at CDR,
09Z-10Z at AIA and BFF, and 12Z at SNY. Gusty west-southwest winds
of 25-35 kt will continue west of the Laramie Range through Friday.
&&
.FIRE WEATHER...
Issued at 230 AM MST Thu Dec 15 2016
No fire weather concerns through the weekend. Minimum humidity
values will be mostly above 40 percent. Another storm system
wil bring widespread snow to the districts friday and friday
night. Very cold temperatures will occur this weekend.
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Warning until 2 AM MST Saturday for WYZ101>103-
105>108-110-112-114.
Winter Weather Advisory from 2 AM Friday to 2 AM MST Saturday
for WYZ104-109-113.
NE...Winter Storm Warning until 2 AM MST Saturday for NEZ002-003-095-
096.
&&
UPDATE...RJM
SHORT TERM...CLH
LONG TERM...RUBIN
AVIATION...MAJ
FIRE WEATHER...ZFHazardous weather outlook, Dec 15, 9:38 PM MST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
938 PM MST THU DEC 15 2016
NEZ002-003-095-096-WYZ101>118-170445-
DAWES-BOX BUTTE-NORTH SIOUX-SOUTH SIOUX-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-
938 PM MST THU DEC 15 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.
.DAY ONE...TONIGHT
SNOW WILL BEGIN TO FALL LATE TONIGHT AS A WINTER STORM MOVES INTO
THE ROCKIES. GUSTY WINDS OF 45 TO 55 MPH WILL BE POSSIBLE ALONG
THE I-80 CORRIDOR FROM LARAMIE TO RAWLINS DURING THE EARLY MORNING
HOURS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A WINTER STORM WILL BRING HEAVY SNOW TO MUCH OF SOUTHEAST WYOMING
AND THE NORTHERN NEBRASKA PANHANDLE FROM FRIDAY MORNING THROUGH
EARLY SATURDAY. SIGNIFICANT ACCUMULATIONS ARE LIKELY FOR SOME
AREAS...ESPECIALLY IN THE MOUNTAINS AND AREAS NORTH OF A RAWLINS
TO CHUGWATER TO ALLIANCE LINE. NUMEROUS WINTER STORM WARNINGS AND
ADVISORIES ARE IN EFFECT. PLEASE REFER TO THOSE PRODUCTS FOR MORE
INFORMATION.
EXTREMELY DANGEROUS AND LIFE THREATENING WIND CHILLS ARE EXPECTED
FOR MUCH OF THE AREA ON SATURDAY MORNING. LOW TEMPERATURES IN THE
TEENS BELOW ZERO WILL COMBINE WITH LIGHT WINDS TO PRODUCE WIND
CHILLS OF 20 TO 40 DEGREES BELOW ZERO.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL TOTALS TO THE
NATIONAL WEATHER SERVICE IN CHEYENNE.
NEZ019>021-054-055-WYZ119-170445-
SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-EAST LARAMIE COUNTY-
938 PM MST THU DEC 15 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA AND SOUTHEAST WYOMING.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
LIGHT SNOWFALL ACCUMULATIONS ARE POSSIBLE ON FRIDAY AFTERNOON AND
EVENING OVER FAR SOUTHEAST WYOMING AND THE SOUTHERN NEBRASKA
PANHANDLE. HAZARDOUS DRIVING CONDITIONS MAY RESULT.
EXTREMELY DANGEROUS WIND CHILLS ARE EXPECTED FOR MUCH OF THE AREA
ON SATURDAY MORNING. LOW TEMPERATURES IN THE TEENS BELOW ZERO WILL
COMBINE WITH LIGHT WINDS TO PRODUCE WIND CHILLS OF 20 DEGREES
BELOW ZERO OR LESS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Dec 15, 9:41 PM MST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
941 PM MST THU DEC 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM NON-TSTM WND GST 7 NE BUFORD 41.18N 105.20W
12/15/2016 M62 MPH LARAMIE WY DEPT OF HIGHWAYS
THIS IS WYDOT SITE WILDCAT TRAIL. SUSTAINED WIND 42 MPH.
&&
DDEALLocal storm report, Dec 15, 11:02 PM MST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHEYENNE WY
1102 PM MST THU DEC 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0104 PM NON-TSTM WND GST WARREN AF BASE 41.15N 104.86W
12/15/2016 M60.00 MPH LARAMIE WY AWOS
SUSTAINED WIND 44 MPH.
0120 PM NON-TSTM WND GST 10 WSW CHEYENNE 41.09N 104.97W
12/15/2016 M60.00 MPH LARAMIE WY DEPT OF HIGHWAYS
SUSTAINED WIND 43 MPH.
0125 PM NON-TSTM WND GST 10 SW CHEYENNE 41.04N 104.93W
12/15/2016 M59.00 MPH LARAMIE WY DEPT OF HIGHWAYS
SUSTAINED WIND 45 MPH.
0136 PM NON-TSTM WND GST CHEYENNE 41.15N 104.79W
12/15/2016 M60.00 MPH LARAMIE WY ASOS
SUSTAINED WIND 40 MPH.
0651 PM NON-TSTM WND GST 7 NE BUFORD 41.18N 105.20W
12/15/2016 M62.00 MPH LARAMIE WY DEPT OF HIGHWAYS
THIS IS WYDOT SITE WILDCAT TRAIL. SUSTAINED WIND 42 MPH.
&&
MJAMSKIWinter Storm, North Sioux
- When
- December 16, 12:00 AM MST to December 17, 2:00 AM MST
- Where
- North Sioux forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.488, -103.759 (the zone’s center; the record gives no point)
Six to ten inches of snow was reported. Harrison received nine inches of snow.
Winter Storm, South Sioux
- When
- December 16, 12:00 AM MST to December 17, 2:00 AM MST
- Where
- South Sioux forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 42.488, -103.759 (the zone’s center; the record gives no point)
Six to eight inches of snow was reported. Agate received seven inches of snow.
Winter Storm, Box Butte
- When
- December 16, 12:00 AM MST to December 17, 2:00 AM MST
- Where
- Box Butte forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 42.220, -103.086 (the zone’s center; the record gives no point)
Five to seven inches of snow was reported.
Winter Storm, Dawes
- When
- December 16, 12:00 AM MST to December 17, 2:00 AM MST
- Where
- Dawes forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.720, -103.135 (the zone’s center; the record gives no point)
Six inches of snow was measured 12 miles northwest of Chadron. Eight inches of snow was measured at Chadron.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Missouri, December 16, 20163 deaths · 10 injured · $500,000 · 5 events
- Winter Weather in Indiana, December 16 to 17, 20163 deaths · 3 events
- Winter Storm and Winter Weather in Wisconsin, December 16 to 18, 20162 deaths · 20 events
- Winter Weather in Kansas, December 16, 20162 deaths · 2 events
- Winter Weather in Illinois, December 16 to 17, 20161 death · 3 events
- Winter Weather in Kansas, December 16, 20161 injured · $100,000 · 1 event
- High Wind and Winter Weather in Nevada, December 16, 20161 injured · $30,000 · 59 kt wind · 4 events
- Winter Storm in Wyoming, December 16 to 17, 201626 events
- Winter Storm and Winter Weather in South Dakota, December 16 to 17, 201624 events
- Extreme Cold in South Dakota, December 16 to 18, 201624 events
- High Wind in New Mexico, December 16 to 17, 2016$20,000 · 96 kt wind · 8 events
- Wildfire in Texas, December 16 to 17, 2016$26,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 673989, 673990, 673991, 673992.